Shortly following a December 2018 recall of two lots of Losartan potassium tablets USP, Torrent Pharmaceuticals Limited expanded their recall to include 10 lots of the medication on January 3, 2019. And then they expanded it again on January 22nd. And then again on March 1st. And then again on April 18th. We can only hope that the newest expansion of the recall, which occurred on June 10th, 2019, will be the last.
Losartan is an angiotensin receptor blocker (ARB) which works by relaxing the blood vessels so that the blood can flow more easily. It is often used to treat high blood pressure and heart problems and prevent stroke and heart attack, as well as to protect the kidneys against damage related to type 2 diabetes. It is generally prescribed to patients with hypertension, left ventricular hypertrophy, or nephropathy.
The latest recall expansion involves an additional six lots of bulk losartan potassium USP Tablets (two lots of 50 mg strength and four lots of 100 mg strength). These lots have been found to contain higher than normal amounts of the active pharmaceutical ingredient N-Methylnitrosobutyric acid (NMBA).
Before that, the latest recall expansion involved 36 lots of Losartan Potassium Tablets, USP, and 68 lots of Losartan Potassium/Hydrochlorothiazide Tablets, USP, for the same type of contamination. Earlier recalls included contamination by N-nitrosodiethylamine (NDEA), not just NMBA. For the full list of recalled lots, please click here.
For clarification, the recall notice states, “Torrent is only recalling lots of losartan-containing products that contain N-nitrosodiethylamine (NDEA) above the acceptable daily intake levels released by the FDA.”
See the recall page for more information on the specific product descriptions for the recalled items, including lot and batch numbers and expiration dates. There are links at the bottom of that page to the original recall and the first three expansions for further reading.
N-nitrosodiethylamine (NDEA) has been wreaking havoc lately in the world of pharmaceutical drugs. The substance occurs naturally in certain foods, water, air pollution, and industrial processes, but only very small trace amounts of it are safe. According to the International Agency for Research on Cancer, it is considered a probable human carcinogen. Several drug companies have recalled Losartan and Valsartan drugs for NDEA impurities over the last several months.
So far, there have been no reports of illness related to the contaminated Losartan drug. If you believe you are experiencing an adverse reaction to the drug, you should report it to the FDA’s MedWatch Adverse Event Reporting program.
If you are taking this recalled medication, it is NOT advised to go off it until you have arranged for alternative treatment. Contact your doctor or pharmacist to find out how to get a replacement.
Those with questions or concerns about the recall can call Torrent Pharmaceuticals Limited at 800-912-9561 from 8 a.m. to 5 p.m. EST or email MedInfo.Torrent@apcerls.com. Questions about returning the drug can be directed to Qualanex at 1-888-280-2040 from 8 a.m. to 9 p.m. EST.
Share this recall alert to help your friends and family stay safe from potentially contaminated drugs.
Elizabeth Nelson is a wordsmith, an alumna of Aquinas College in Grand Rapids, a four-leaf-clover finder, and a grammar connoisseur. She has lived in west Michigan since age four but loves to travel to new (and old) places. In her free time, she. . . wait, what’s free time?